GLASGOW – Many patients receiving tyrosine kinase inhibitors (TKIs) are taking complementary therapies or eating foods that interfere with TKI metabolism, based on results of a British survey of patients with chronic myeloid leukemia.
About one out of three patients with chronic myeloid leukemia (CML) reported taking complementary medicines, according to lead author David Sparksman, MD, of Norfolk and Norwich (England) University Hospital, and his colleagues.
Only a minority of patients were aware of the potential for dietary interactions with TKIs. However, even knowing the potential risk, about a quarter of patients still didn’t exclude these foods from their diets.
“These worrying results are unlikely to be conﬁned to patients with CML,” the investigators wrote in an abstract presented at the annual meeting of the British Society for Haematology. “TKIs are used in the treatment of many other haematological malignancies.”
Because TKIs are metabolized by cytochrome P450 enzymes, inhibition of these enzymes by complementary therapies and foods may alter metabolism, and therefore, safety and efficacy of TKIs, according to the investigators.
“Use of complementary medicines and belief in their effectiveness is common,” the investigators wrote. “In a recent, 51% of those asked believed herbal medicine to be an effective treatment for illness.”
To investigate the prevalence of these beliefs and practices in a subset of cancer patients, the investigators identified 78 patients with CML undergoing follow-up at Norfolk and Norwich University Hospital. The median age of patients was 60 years. Eleven patients were excluded because they were not receiving a TKI and 6 patients declined to participate, leaving 61 patients in the final survey group.
Of these respondents, 41% had considered taking a complementary therapy and 34% were actively doing so. Further questioning revealed that about half of the patients taking a complementary medicine (52%) were taking a drug with known potential to interact with their TKI. Of these 11 patients, 5 were taking a complementary drug that would reduce serum concentrations of their TKI, potentially making it less effective. Conversely, six patients were taking a complementary drug that would increase serum concentrations, potentially increasing the risk of TKI side effects.
About 39% of respondents were aware of possible dietary interactions with TKIs, such as grapefruit. “Surprisingly,” the investigators said, 25% of patients with this knowledge still included such foods in their diet.
Dietary questioning revealed that among the patients who were unaware of food interactions, 67% were consuming foods that interact with TKIs.
Considering these results, the investigators offered some advice on patient communication and management.
“The use of complementary medicine should be discussed with all patients when starting TKIs and written information given to patients should highlight the potential dangers posed by substances which many patients currently regard as harmless,” thy wrote. “Since most patients will remain on treatment for many years, re-discussion about food and drug interactions should take place periodically to remind them of the potential risks.”
The investigators reported having no conflicts of interest.